For many of us, driving is part of our everyday routine, whether it’s getting to work, running errands or visiting friends and family. But certain medications can make it unsafe for a person to drive because they can cause side effects or reactions.
These effects can be most pronounced when you are starting a new medication or changing the dosage of a medication you already take. Side effects can also happen when you stop taking a medication. Talk to your doctor when there are changes in your medications or your health to see how they may affect your driving.
|Photo by epSos.de, Creative Commons 3.0|
Common effects that can make it unsafe to drive include:
- Blurred vision
- Slowed movements or reactions
- Difficulty paying attention
The label on your medication may recommend not driving if these side effects or reactions are likely. Common medications that may make it unsafe to drive include:
- Medications for anxiety, depression or other psychiatric conditions
- Opioid pain medications or products containing codeine
- Sleep aids
- Cold and allergy products
- Medications for diabetes
It is not safe to drive if you are tired or drowsy, or feel “off.” If you are tired or drowsy, taking a stimulant such as caffeine (NoDoz, Vivarin, etc.), ephedrine or pseudoephedrine does not make it safe to drive.
What if you need to drive, but are taking one of these medications?
Talk to your health care provider. They may be able to change the dosage or when you need to take the medication. They may also be able to suggest a medication that is safer to use when driving.
If you have questions about medications, contact the poison center for fast and expert help. Call us at 1-800-222-1222 or chat online.